Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 92, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 20, 2009, 1:17 AM EDT for Greene County, Knox County, Sullivan County, Indiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2009, 1:17 AM EDT (05:17 UTC)
- Expired
- Jun 20, 2009, 2:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Greene County, IN, Knox County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 100 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:59 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 200517
SVRIND
INC055-083-153-200600-
/O.NEW.KIND.SV.W.0092.090620T0517Z-090620T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
117 AM EDT SAT JUN 20 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GREENE COUNTY IN SOUTHWEST INDIANA...
NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA...
SOUTHEASTERN SULLIVAN COUNTY IN SOUTHWEST INDIANA...
* UNTIL 200 AM EDT
* AT 115 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR PAXTON...OR 21 MILES EAST
OF ROBINSON...AND MOVING EAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
DUGGER...JASONVILLE...VICKSBURG...FREELANDVILLE...PLEASANTVILLE...
LINTON...EDWARDSPORT...SANDBORN...LYONS...SWITZ CITY...WORTHINGTON
AND BLOOMFIELD
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3919 8738 3918 8725 3917 8725 3917 8708
3915 8675 3881 8726 3889 8750 3901 8756
TIME...MOT...LOC 0517Z 291DEG 47KT 3904 8732
$$
CO2 follow-up statements
000
WWUS53 KIND 200528
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
128 AM EDT SAT JUN 20 2009
INC055-083-153-200600-
/O.CON.KIND.SV.W.0092.000000T0000Z-090620T0600Z/
GREENE-KNOX-SULLIVAN-
128 AM EDT SAT JUN 20 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR NORTHEASTERN KNOX...NORTHWESTERN GREENE AND SOUTHEASTERN SULLIVAN
COUNTIES...
AT 126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LINTON...OR 28 MILES
NORTHEAST OF VINCENNES...MOVING EAST AT 55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANDBORN...LYONS...SWITZ CITY...WORTHINGTON AND BLOOMFIELD
LAT...LON 3919 8738 3918 8725 3917 8725 3917 8708
3915 8675 3881 8726 3889 8750 3901 8756
TIME...MOT...LOC 0527Z 291DEG 47KT 3899 8716
$$000
WWUS53 KIND 200551
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
151 AM EDT SAT JUN 20 2009
INC055-083-153-200601-
/O.EXP.KIND.SV.W.0092.000000T0000Z-090620T0600Z/
GREENE-KNOX-SULLIVAN-
151 AM EDT SAT JUN 20 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX...
NORTHWESTERN GREENE AND SOUTHEASTERN SULLIVAN COUNTIES WILL EXPIRE AT
200 AM EDT...
LAT...LON 3919 8738 3918 8725 3917 8725 3917 8708
3915 8675 3881 8726 3889 8750 3901 8756
TIME...MOT...LOC 0551Z 291DEG 47KT 3888 8679
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:00 AM EDT, 17 minutes earlier.
Area forecast discussion, Jun 20, 1:00 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 100 AM EDT SAT JUN 20 2009 .AVIATION...DISCUSSION FOR 06Z. SECOND LINE OF STORMS HAS ALREADY CLEARED LAF AND SHUD CLEAR IND BY 06Z HOWEVER LINGERING STORMS MAY IMPACT HUF/BMG THROUGH 9Z SINCE THE ACTUAL FRONT WILL NOT CLEAR THE AREA UNTIL 12Z SAT. AS SUCH WE MAY ALSO SEE SOME LIGHT FOG DEVELOP WITH HIGH DEWPOINTS AND WIDESPREAD RAINS TONIGHT. VFR CONDS SHOULD DEVELOP AND PREVAIL BY 15Z AT ALL SITES AS THE FRONT FINALLY MOVES TOWARD THE OH RIVER. && .PREV DISCUSSION... MAIN CHALLENGE TO THE FCST WL BE TIMING/CVRG OF TRWS TNGT/EARLY SATURDAY ALONG WITH SEVERE POTENTIAL. COMPLEX WEATHER PATTERN THIS TIME AROUND. FIRST OF ALL...THERE WAS A BROAD AREA OF UPR LVL HIGH PRES ACRS THE GULF STATES WITH A DEEP MOISTURE BELT ON ITS NRN PERIPHERY EXTENDING FM TX ACRS THE PLAINS...UPR MIDWEST...OH VLY AND APLCHNS. UPSTREAM...AN UPR TROF WAS MAKING GOOD EWD PROGRESS ACRS THE THE NRN PLAINS. AT THE SFC...A WARM FNT EXTENDED SE ACRS THE SRN GT LKS AND UPR OH VLY...WHILE A CD FNT STRETCHED SE FM LOW PRES ACRS NRN MN THROUGH CNTRL IA AND NCNTRL KS. RADAR WAS SHOWING STORMS WERE ONGOING INVOF THE AFOREMENTIONED WARM FNT AND ALSO ALONG A CONVECTIVE OUTFLOW BOUNDARY ACRS ECNTRL IL THAT HAS PROMPTED A TORNADO WATCH FOR OUR NRN COUNTIES. FINALLY...ANOTHER OUTFLOW BOUNDARY EXTENDED FM AROUND CINCINNATI NW TO THE ECNTRL IL BOUNDARY. THE ATMS WAS EXTREMELY UNSTABLE WITH LAPS SBCAPES IN EXCESS OF 3000 J/KG. HOWEVER...WIDESPREAD STORMS WERE HAVING A HARD TIME DEVELOPING ALONG THE CNTRL IN BOUNDARY DUE TO A STG 700 MB CAP (12 DEGREES CELSIUS)IN PLACE. MODELS WERE FAR APART FM EACH OTHER AND WHAT WAS ACTUALLY GOING ON REGARDING QPF EXCEPT FOR THE NEW KID IN TOWN...THE HIGH RESOLUTION RAPID REFRESH WHICH WAS DOING A VERY NICE JOB IN INITIALIZING ITS REFLECTIVITY FIELDS. SHORT TERM REFLECTIVITY PROGS WERE VERIFYING WELL ALSO. SO REGARDING SHORT TERM...WL RELY PARTIALLY ITS FCST. OTHERWISE...MODELS MOVE THE PLAINS S/W ACRS THE GT LKS LATE TNGT. WIND FIELDS ALOFT WL INCRS IN ASSOCIATION WITH THE S/W WHICH WL LEAD TO AN INCRSG SHEAR PROFILE THIS EVE AND OVERNGT. ALSO...THE CD FNT IS EXPECTED TO MOV INTO THE NWRN HALF OF CNTRL INDIANA BY 12Z SUN. SO...WITH INCRSG DEEP LIFT WITH S/W AND CD FNT APRCHG AND EXTREME INSTABILITY...TRWS WL BECOME WIDESPREAD THIS EVE AND TNGT ESP ACRS NRN PARTS OF THE FA IN CLOSER PROXIMITY TO DEEPER MOISTURE. RAPID REFRESH WAS BRINGING WIDESPREAD STORMS TO CNTRL IN AROUND 00Z THIS EVE WHICH LOOKS REASONABLE. PRIOR TO THAT...WE COULD SEE ADDITIONAL STORMS FIRE NEAR THE OUTFLOW BOUNDARY WHICH THE RAPID REFRESH IS HINTING AT OR SEE SOME OF THE IL STORMS DROP SE ALONG THE INSTABLITY GRADIENT ACRS OUR NRN FA...BUT WITH CAP EXPECT ACTIVITY TO BE MORE SCATTERED OR ISOLD. AT ANY RATE...WL GO WITH LIKELY POPS ACRS THE ENTIRE FA TNGT AND CHC POPS SATURDAY MRNG SE WITH SLGT CHC POPS NW BEHIND THE FNT. +40 KT 1000-500MB SHEAR AND EXTREME INSTABILITY WOULD SUPPORT BOW ECHOES AND SUPERCELLS...ALTHOUGH LCLS AND LFCS GREATER THAN 3K FT WOULD SUGGEST SMALL TORNADO CHANCE...BUT WL HAVE TO KEEP AN EYE ON ANY STORM THAT INTERACTS WITH A BOUNDARY. FRZG LVLS NEAR 16K FT WOULD ALSO SUGGEST LG HAIL WL PROBABLY NOT BE THAT WIDESPREAD. AT ANY RATE...MODERATE RISK ESPECIALLY FOR DAMAGING WINDS LOOKS ON TRACK. ALTHOUGH...THERE WL CERTAINLY BE SOME HEAVY RAIN WITH PRECIP H20 VALUES AT AROUND 2.25 INCHES... BUT SPEED OF SYS SHOULD PRECLUDE FLOOD WATCH INSTEAD WL JUST MENTION HEAVY RAIN. WL HAVE TO KEEP AN EYE ON OUR WCNTRL AND SRN COUNTIES...HOWEVER...WHERE 3 HR FFG IS AROUND 1.5 INCHES. WL KEEP HEAT ADVISORY GOING SO WITH 100 HEAT INDICES ON TRACK. NOT READY TO BUY INTO THE GFS AND ITS QPF LATE THIS WEEKEND...WL KEEP REMAINDER OF THE WEEKEND AND ENTIRE EXTENDED DRY WITH THE FA PREDOMINATELY UNDER THE INFLUENCE OF HIGH PRES. MOS TEMPS ARE VERY CLOSE AND APPEAR REASONABLE BASED ON EXPECTED CLOUD COVER...LOW LVL MOISTURE AND LOW LVL THERMAL PROGS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CO/CP PUBLIC...MK
Hazardous weather outlook, Jun 19, 7:34 PM EDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 734 PM EDT FRI JUN 19 2009 INZ021-028>031-035>049-051>057-060>065-067>072-202345- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 734 PM EDT FRI JUN 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS WILL IMPACT THE AREA TONIGHT. SEVERE THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS CENTRAL INDIANA PRODUCING DAMAGING WINDS...LARGE HAIL ALONG WITH A RISK FOR TORNADOES TONIGHT. THE GREATEST RISK FOR SEVERE WEATHER WILL OCCUR THROUGH 3 AM EDT OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY ONCE AGAIN. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS OCCURRED TONIGHT && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jun 19, 10:27 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1027 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG BROOKLYN 39.54N 86.37W
06/19/2009 MORGAN IN TRAINED SPOTTER
TREE DOWN.
&&
ABROOKSLocal storm report, Jun 19, 10:29 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1029 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND GST FISHERS 39.95N 86.02W
06/19/2009 M65 MPH HAMILTON IN AMATEUR RADIO
WIND GUST AT 116TH STREET AND ALLISONVILLE ROAD.
&&
ABROOKSLocal storm report, Jun 19, 10:33 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST 15 N MORGANTOWN 39.59N 86.26W
06/19/2009 E50 MPH MORGAN IN TRAINED SPOTTER
&&
ABROOKSLocal storm report, Jun 19, 10:54 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1054 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG 2 SE BROWNSBURG 39.82N 86.37W
06/19/2009 HENDRICKS IN TRAINED SPOTTER
SEVERAL TREES DOWN.
&&
ABROOKSLocal storm report, Jun 19, 11:48 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1148 PM EDT FRI JUN 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG MECCA 39.73N 87.33W
06/19/2009 PARKE IN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
ABROOKSLocal storm report, Jun 20, 12:14 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1214 AM EDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM TSTM WND GST LEBANON 40.05N 86.47W
06/20/2009 E50 MPH BOONE IN TRAINED SPOTTER
&&
ABROOKSThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:13 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery | 32 min |
| Jun 19, 8:22 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 53 min |
| Jun 19, 8:43 PM EDT | Tornado Warning | IND | Fountain | 32 min |
| Jun 19, 8:50 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 55 min |
| Jun 19, 8:54 PM EDT | Tornado Warning | IND | Fountain | 36 min |
| Jun 19, 9:00 PM EDT | Severe Thunderstorm Warning | IND | Montgomery | 45 min |
| Jun 19, 9:06 PM EDT | Tornado Warning | IND | Fountain, Montgomery, Parke, Putnam | 24 min |
| Jun 19, 9:28 PM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Morgan, Owen, Parke, Putnam and 1 more | 47 min |
| Jun 19, 9:32 PM EDT | Tornado Warning | IND | Boone, Hendricks, Montgomery, Putnam | 28 min |
| Jun 19, 9:55 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hancock, Hendricks, Madison, Marion | 50 min |
| Jun 19, 10:07 PM EDT | Severe Thunderstorm Warning | IND | Brown, Hendricks, Johnson, Marion, Morgan, Owen | 38 min |
| Jun 19, 10:35 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Madison | 25 min |
| Jun 19, 11:16 PM EDT | Areal Flood Warning | IND | Fountain, Parke, Vermillion | 119 min |
| Jun 19, 11:21 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam | 24 min |
| Jun 19, 11:44 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam | 31 min |
| Jun 20, 12:02 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Tipton | 21 min |
| Jun 20, 2:25 AM EDT | Flash Flood Warning | IND | Daviess, Greene, Knox, Sullivan | 3 hr |
| Jun 20, 3:03 AM EDT | Severe Thunderstorm Warning | IND | Jackson | 12 min |
| Jun 20, 12:13 PM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 22 hr |
| Jun 20, 12:13 PM EDT | River Flood Warning | IND | Sullivan, Vigo | 22 hr |
| Jun 20, 12:13 PM EDT | River Flood Warning | IND | Knox, Sullivan | 62 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.